Asian Journal of Mathematics

Volume 21 (2017)

Number 6

Piecewise flat curvature and Ricci flow in three dimensions

Pages: 1063 – 1098



Rory Conboye (Department of Mathematics and Statistics, American University, Washington, D.C., U.S.A.)

Warner A. Miller (Department of Physics, Florida Atlantic University, Boca Raton, Fl., U.S.A.)


Discrete forms of the scalar, sectional and Ricci curvatures are constructed on simplicial piecewise flat triangulations of smooth manifolds, depending directly on the simplicial structure and a choice of dual tessellation. This is done by integrating over volumes which include appropriate samplings of hinges for each type of curvature, with the integrals based on the parallel transport of vectors around hinges. Computations for triangulations of a diverse set of manifolds show these piecewise flat curvatures to converge to their smooth values. The Ricci curvature also gives a piecewise flat Ricci flow as a fractional rate of change of edge-lengths, again converging to the smooth Ricci flow for the manifolds tested.


piecewise-linear, sectional curvature, Ricci tensor, Ricci flow, Regge calculus

2010 Mathematics Subject Classification

52C07, 57Q15, 57Q55, 65D18, 83C27

Received 14 June 2016

Accepted 6 July 2016

Published 6 March 2018